Texas, 2009

Drought in Texas, July 1 to 31, 2009

July 1 to 31, 2009 · NWS SJT · 1 event in 1 county or zone

Although the drought that had gripped a large part of West Central Texas throughout 2009 had improved. the drought in Shackelford County persisted.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Although the drought that had gripped a large part of West Central Texas throughout 2009 had improved. the drought in Shackelford County persisted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 30, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 30, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1142 PM CDT TUE JUN 30 2009

.AVIATION...
/06Z UPDATE/
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS ACROSS
WEST CENTRAL TEXAS...AT THIS TIME HAVE INCLUDED ONLY SCT STRATUS
DEVELOPING OVER THE SOUTHERN TERMINALS. THERE WILL BE A CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS AFFECTING THE SOUTHERN TAFS IN
THE AFTERNOON WITH ACTIVITY DECREASING TOWARD EVENING. CONVECTIVE
ACTIVITY SHOULD REMAIN SOUTH OF KSJT AND KABI. HOWEVER...HAVE
INCLUDED VCTS FOR KSJT FOR THE AFTERNOON AND EVENING. SURFACE
WINDS WILL REMAIN LIGHT SOUTHEASTERLY THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 935 PM CDT TUE JUN 30 2009/

UPDATE...
THUNDERSTORMS AND MOST OF THE SHOWERS HAVE ENDED ACROSS WEST
CENTRAL TEXAS THIS EVENING. LATEST RUC13 CONTINUES VERY SPOTTY QPF
MAINLY SOUTH OF INTERSTATE 20 FOR THE REMAINDER OF TONIGHT.
THUS...DECIDED TO CONTINUE 20 POPS FOR THE BIG COUNTRY AND 30 POPS
ELSEWHERE FOR THE REMAINDER OF TONIGHT. BELIEVE ANY ADDITIONAL
CONVECTION WILL BE SHOWERS. HOWEVER...INCLUDED ISOLATED
THUNDERSTORMS FOR ALL OUR COUNTIES FOR THE REMAINDER OF TONIGHT
GIVEN THE POTENTIAL FOR OUTFLOW BOUNDARIES TO PROVIDE STRONGER
FORCING THAN I CURRENTLY ANTICIPATE.

23/HUBER

PREV DISCUSSION... /ISSUED 704 PM CDT TUE JUN 30 2009/

DISCUSSION...
SHOWERS AND MVFR CEILINGS...WITH OCCASIONAL LIFR CEILINGS...WILL
DOMINATE MUCH OF WEST CENTRAL TEXAS TONIGHT. SEE AVIATION BELOW
FOR DETAILS.

AVIATION...
RADAR TRENDS...DURING THE LAST SEVERAL HOURS...INDICATE A
DECREASE IN SHOWERS AND THUNDERSTORMS ACROSS WEST CENTRAL TEXAS.
LATEST NAM QPF FIELD INDICATES THIS DOWNWARD TREND WILL CONTINUE
FOR MOST OF TONIGHT. THEN...AFTER MIDNIGHT TONIGHT...ANOTHER MINOR
SHORTWAVE IMPULSE ALOFT WILL INITIATE ANOTHER ROUND OF SHOWERS FOR
MAINLY THE NORTHERN EDWARDS PLATEAU AND THE NORTHWEST HILL
COUNTRY. IN ADDITION...NAM12 925 MB RH AND WIND FIELDS SHOW
STRATUS RETURNING TO MAINLY THESE TWO AREAS...AS WELL AS THE
SOUTHERN HEARTLAND...BY SUNRISE. THUS...DECIDED TO INCLUDE MVFR
CEILINGS FOR THE SONORA...JUNCTION...AND BRADY TERMINALS THROUGH
15Z TOMORROW MORNING. ALSO...WITH LOTS OF RAINFALL OVER THESE AREAS
DURING THE LAST 24 HOURS...DECIDED TO CONTINUE TEMPO GROUPS FOR
LIFR CEILINGS FOR THOSE THREE TERMINALS UNTIL 08Z TONIGHT. AS FOR
SURFACE WINDS...EXPECT LIGHT AND VARIABLE FOR TONIGHT THROUGH MID
MORNING. FOR TOMORROW AFTERNOON...THE SURFACE PRESSURE GRADIENT
WILL REMAIN WEAK. THUS...WINDS THEN WILL STILL BE AT OR BELOW 10
KNOTS. WITH THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS DEVELOPING
TOMORROW AFTERNOON...DECIDED TO INCLUDE PROB30 GROUPS FOR OUR
SOUTHERN THREE TERMINALS AS WELL.

23/HUBER

PREV DISCUSSION... /ISSUED 402 PM CDT TUE JUN 30 2009/

SHORT TERM...

W CNTRL TX IS SANDWICHED BETWEEN AN UPPER LOW OVER DEEP SOUTH TX AND
A WEAK SHORTWAVE TROUGH THAT IS MOVING SOUTHEAST OVER THE TX
PANHANDLE. IN BETWEEN THESE FEATURES...A DEEP LAYER MOISTURE AXIS IS
IN PLACE WHICH IS ALLOWING THE RECENT SHOWER AND THUNDERSTORM
ACTIVITY TO CONTINUE ACROSS THE REGION. OVER THE NEXT 24
HOURS...THIS MOIST AXIS WILL SHIFT SOUTH AS THE TX PANHANDLE
SHORTWAVE MOVES DOWN INTO NORTHERN TX. CURRENT WV IMAGERY INDICATES
THAT THERE IS MUCH DRIER DEEP LAYER MOISTURE IN THE WAKE OF THIS
WAVE AND THIS WILL MOVE INTO THE AREA DURING THE NEXT 24 TO 36 HOURS
ALONG WITH A CHANGE TO MORE OF A NORTHWESTERLY UPPER LEVEL WIND. THE
BEST CHANCE FOR STORMS TONIGHT SHOULD SHIFT TO OUR SOUTHERN COUNTIES
WHERE THE NAM/GFS BOTH SHOW A SIGNAL FOR SOME MORE DEVELOPMENT...AND
THIS MAKES SENSE GIVEN THE SOUTH/SOUTHEAST MOVING SHORTWAVE/MOIST
AXIS. ON WEDNESDAY...CHCS FOR STORMS GENERALLY DECREASE AND WILL BE
MAINLY CONFINED TO THE SOUTHERN COUNTIES. HIGHS ON WEDNESDAY WILL
RANGE FROM THE UPPER 90S IN THE NORTH WITH MORE INSOLATION TO THE
UPPER 80S IN THE SOUTH WHERE CLOUDS/RAIN KEEP TEMPS DOWN.

LACY

LONG TERM...

THE UPPER LEVEL HIGH WILL BUILD BACK OVER OUR REGION THURSDAY
THROUGH THE INDEPENDENCE DAY HOLIDAY WEEKEND. THIS WILL BRING A
RETURN TO A HOTTER AND DRIER PATTERN FOR WEST CENTRAL TEXAS. WITH
A STRENGTHENING THERMAL RIDGING PATTERN...EXPECT THE DAILY HIGH
TEMPERATURES TO EDGE BACK UP TO THE 100-DEGREE MARK. OVER THE
HOLIDAY WEEKEND...COULD SEE HIGHS IN THE 100-105 DEGREE RANGE AT
SOME LOCATIONS.

DURING THE LATTER HALF OF THE WEEKEND...AN UPPER TROUGH IS
PROGGED TO AFFECT THE NORTHERN GREAT LAKES REGION...AND GFS AND
ECMWF BRING THE TRAILING PORTION OF ASSOCIATED COLD FRONT SOUTH
ACROSS THE RED RIVER AND INTO THE NORTHERN BIG COUNTRY ON MONDAY.
HAVE DOUBTS ABOUT WHETHER THE COLD FRONT CAN SURVIVE THIS FAR
SOUTH...GIVEN THE FORECAST TRACK AND STRENGTH OF THE SURFACE HIGH
PRESSURE BEHIND IT. IF ANYTHING...THE GFS AND ECMWF STRENGTHEN THE
THERMAL RIDGING PATTERN ACROSS THE NORTHERN HALF OF OUR AREA AHEAD
OF THE FRONT. CARRYING HIGH TEMPERATURES ABOVE MEX GUIDANCE FOR
SATURDAY- TUESDAY...GIVEN THE FORECAST PATTERN AND THE MODEL
TENDENCY TO TREND TOWARD CLIMATOLOGY IN THE EXTENDED TIME FRAME.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 87  68  93  72  96 /  70  20  10  10  10
SAN ANGELO 	 89  68  91  70  97 /  40  30  20  10  10
JUNCTION 	 91  69  90  70  97 /  40  30  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, Jun 30, 2:27 PM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
327 PM CDT TUE JUN 30 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
327 PM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF WEST
CENTRAL TX THIS AFTERNOON...WITH SOME REDEVELOPMENT EXPECTED
TONIGHT MAINLY ALONG AND SOUTH OF HIGHWAY 87. LOCALIZED FLOODING
FROM HEAVY RAINS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON
WEDNESDAY...MAINLY ALONG AND SOUTH OF HIGHWAY 87. ONCE
AGAIN...LOCALIZED FLOODING AND DANGEROUS LIGHTNING WILL BE THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Shackelford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued to rate the drought as severe as the region remained dry.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190636.